DilantinUpdated: July 23, 2010 — Patients taking Dilantin, or Dilantin XR, need to be aware of serious skin side effects. The FDA has warned of a potential increased risk of severe skin reactions including Stevens Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) from phenytoin therapy. Epileptic patients taking Dilantin to control seizures should be aware of these health risks. Dilantin (phenytoin sodium) is an anti-epileptic drug, sometimes also called an anticonvulsant. It works by slowing down impulses in the brain that cause seizures. Doctors prescribe Dilantin (phenytoin sodium) to patients with certain forms of epilepsy to manage temporal lobe seizures (a type of seizure caused by disease in the cortex of the temporal [side] lobe of the brain affecting smell, taste, sight, hearing, memory, and movement) and grand mal seizures (a type of seizure in which the individual experiences a sudden loss of consciousness immediately followed by generalized convulsions). Dilantin may also be used to prevent and treat seizures that can occur during and after neurosurgery (surgery of the brain and spinal cord).

Dilantin Stevens Johnson Syndrome (SJS)

Stevens Johnson Syndrome is a rare and serious disease that affects the mucous membranes and the skin, eventually resulting in the epidermis (the outer layers of skin) separating from the dermis (inner layers of skin). SJS is closely related to TEN (Toxic Epidermal Necrolysis), which affects the skin in the same way but can lead to the separation of one hundred percent of the epidermis. SJS is said to be a milder form of TEN, affecting up to thirty percent or more of the epidermis. SJS has been linked to many prescription medications and a multitude of common over-the-counter treatments as well. Stevens Johnson Syndrome is similar to Lyell’s Syndrome.

For more Dilantin SJS information, see also: Dilantin Stevens Johnson Syndrome Lawsuits

Dilantin Toxic Epidermal Necrolysis (TEN)

Toxic Epidermal Necrolysis (TEN), also known as Lyell’s Syndrome, is said to be a more severe form of Stevens Johnson Syndrome with mortality and morbidity rates that are much higher than SJS. Like SJS, TEN & Lyell’s Syndrome are immune complex-mediated hypersensitivity complexs that are a severe expression of erythema multiforme and involve the skin and mucous membranes. Again, as with SJS, there is significant involvement of oral, nasal, eye, vaginal, urethral, GI, and lower respiratory tract mucous membranes in Toxic Epidermal Necrolysis (TEN).

For more Dilantin TEN information, see also: Dilantin Toxic Epidermal Necrolysis Lawsuits

FDA Investigates Dilantin Risks of SJS and TEN

The FDA is investigating new preliminary data regarding a potential increased risk of serious skin reactions including Stevens Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) from phenytoin therapy. For more FDA Report information, read: FDA Dilantin Investigation

Speak to a Dilantin Lawyer

If you took Dilantin and suffered Stevens Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN), we encourage you to contact a Dilantin attorney at our law firm immediately. An experienced product liability attorney can assist you in a legal action against the makers of Dilantin. Contact our law firm and learn more about your legal rights and the options available to you and your family.

For more information: , ,